On Saturday night, I took my usual dose of 70 units of Lantus. At least, I thought I had taken Lantus. As I was putting the vial back in the refrigerator, I looked at the vial in horror....NOT Lantus, which is a slow release for me at night. It was Humalog, that I take in the daytime before a meal, if necessary. And on a sliding scale, per my doctor's instructions.
So, what do I need to do?
I told my son what I had done. He suggested I call the pharmacist where I get my meds. The pharmacy was closed. So I asked the friendly kid who answered the phone for another one that stayed open all night.
So I called one of the two choices, and held and held.....finally the pharmacist came on the line and after telling her of my predicament, she said, "Don't go to sleep. Take your blood glucose every two hours; if it's low, eat something with carbs, protein and sugar."
By that time, the extra strength dose had hit my body, hard. I began shaking and sweating, the usual reaction to low blood sugar. But I had no idea how long this would last, since I had taken such a large dose.
Meanwhile, my son had done an Internet search and one of the instructions was to go to my friendly neighborhood ER.
So off we went.
This was about 8:30 PM. A nurse took all my vital signs and installed a port if we needed to do any infusions. She input all the info into the computer and then said the doctor would be in shortly.
The doctor was a young woman (at my age, all doctors are young) who reassured me; this happens sometimes, and it was a good thing I had done to come to the ER. They took my reading every two hours, and on the last two hour stretch, someone came in bearing a turkey sandwich with a bag of potato chips and a glass of water. I was told to eat all of it. Which I did.
And two hours after that little snack, my glucose was up to a normal level. I could go home. It was now past 2:00 a.m.
I went to bed and slept until 9 a.m. I felt like I had been hit by a truck. A very large truck. I read the printout Woody had looked up, and the gist of the post was to do essentially nothing for the next couple of days.
That's almost against my religion. I know that I should rest more with a lupus flare, but I resist every time. Besides feeling beaten up, my brain reverted to its former status: Brain fog. This was Sunday.
Surely I would feel better the next day, I rationalized.
Nope. On Monday, I managed to get out of bed, but I still felt lousy, this time more of a brain dysfunction than physical.
Now, it's Tuesday, and I feel better, all things considered. Even my brain fog shows it's fading away.
The moral to this story is: Always, always, look at the label on the medication. In fact, someone on my lupus support group, a former nurse, told me she was trained to look at the label three times....First, when retrieving the med from its storage place. Second, preparing to inject, and third, after drawing up the amount to be injected.
And another precaution: my diabetes medications are now in color-coded, different sized holders in the refrigerator. So far, I have had only a couple of occasions to inject the Humalog, and Lantus in the evening, which I cut back from 70 units to 50.